Iowa, 2024

Hail in Iowa, May 8, 2024

May 8, 2024 · NWS DVN · 1 event in 1 county or zone

The evening hours of May 8th into early morning of May 9th, a line of strong storms moved east across northeast Iowa into northern Illinois and Wisconsin. A few reports of large hail was reported with this line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The evening hours of May 8th into early morning of May 9th, a line of strong storms moved east across northeast Iowa into northern Illinois and Wisconsin. A few reports of large hail was reported with this line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 8:16 PM CST, 1 hour 23 minutes earlier. Its key messages:

  • There is a Marginal or level 1 out of 5 Risk for severe storms over the entire area Tonight.
  • Active weather continues through the period.
  • Below normal temperatures are expected Thursday through Saturday with a warming trend starting early next week.
Area forecast discussion, May 8, 8:16 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
916 PM CDT Wed May 8 2024

.KEY MESSAGES...

- There is a Marginal or level 1 out of 5 Risk for severe storms
  over the entire area Tonight.

- Active weather continues through the period.

- Below normal temperatures are expected Thursday through
  Saturday with a warming trend starting early next week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 205 PM CDT Wed May 8 2024

Surface analysis shows a warm front has lifted to along a line
from KALO to KSFY to near KSQI at 18 UTC. There are
southeasterly winds across the area of 10 to 15 MPH with gusts
up to 25 MPH. Temperatures are in the upper 70s to lower 80s
with dewpoints varying from 43 at Washington to 55 degrees at
Keokuk. Dewpoints have slowly been increasing this afternoon.
Visible satellite imagery shows some cumulus development near
the Interstate 80 corridor.

A 500 MB trough that stretches from Quebec westward into the
South Dakota is forecast to sink southward through 00 UTC
Friday. The trough axis will remain to our west through the
period. A piece of a closed 500 mb low will break off and move
into northern Iowa and southern Wisconsin through the period. At
the surface, a surface low and occluded front or inverted
surface trough will move eastward across the area tonight.

Scattered showers and storms will initially develop late this
afternoon into the early evening. the key question is how much
instability will be in place across the area. Models initially
suggest 500 to 1000 J/KG of CAPE but 0 to 6 km shear is very
strong at 50 to 60 knots. 0 to 3 km shear is 30 to 40 knots. The
instability may only support lower top storms late this
afternoon into this evening as higher storms may be quickly
sheared apart. Isolated severe storms are the main concern
across the entire area with hail, damaging winds and maybe a
tornado being possible. As we move later into the evening and
larger scale lift moves into the area, expect showers and
isolated thunderstorms activity to become more widespread across
the area. Sounding profiles at this stage support more of a
steady rain showers through tonight into Thursday. Scattered
showers will linger through much of the day on Thursday. High
temperatures on THursday will be cool and range from the upper
50s in northwest Illinois to the mid 60s in far southeast Iowa,
west central Illinois and far northeast Missouri.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 205 PM CDT Wed May 8 2024

Friday through the weekend: Pattern change to a northwest flow
as a deep trough sets up shop across the Great Lakes. Periodic
disturbances in the flow will bring off and on showers and a few
thunderstorms with chance pops every 24 to 36 hours.
Temperatures will be on the cooler side with highs in the 60s
and lows in the 40s to around 50.

Early to mid next week: Another pattern flip to a deep trough
diving into the Northern Rockies and then into the Plains. This
will warm our temperatures well into the 70s to lower 80s.
Also, chances for thunderstorms will also be on the increase.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 635 PM CDT Wed May 8 2024

Convection in central Iowa is forecast to develop upscale into
a thunderstorm complex by 06z/09. Prior to the development of
the complex, VFR conditions will prevail with MVFR in any
SHRA/TSRA that develop. After 06z/09 the storm complex will move
east across Iowa into northern Illinois. VFR/MVFR conditions
are expected to deteriorate to IFR by 12z/09 with widespread low
clouds developing. Cold air aloft after 12z/09 is expected to
produce widespread IFR/MVFR conditions with scattered SHRA.

&&

.HYDROLOGY...
Issued at 911 PM CDT Wed May 8 2024

River flood watches have been issued for small parts of the
Cedar, Iowa and Wapsipinicon Rivers.

Rainfall expected tonight into Thursday will cause the Cedar,
Iowa and Wapsipinicon Rivers to rise over the next week.
However, there is uncertainty regarding the amount of forecasted
rainfall. If the rainfall is less than expected, rises will
still occur on these rivers but they could remain below flood
stage. If, on the other hand, rainfall is heavier than forecast,
more locations along Cedar, Iowa and Wapsipinicon Rivers could
go into flood.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...08
HYDROLOGY...08
Hazardous weather outlook, May 8, 7:38 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
838 PM CDT Wed May 8 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
838 PM CDT Wed May 8 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected to develop tonight. Strong,
gusty winds and lightning will be the primary threats. Hail is a
secondary threat. The Storm Prediction Center has a Marginal Risk
for severe weather, or level 1 out of 5 risk, for much of the
outlook area along and west of a line from Dubuque, Iowa to Princeton,
Illinois.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

On Thursday, a few thunderstorms are possible as a cold front
moves through the area. However, severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GENERAL STORM MOTION OF THE DAY:

Toward the east northeast at 20 mph.

The radar

The Quad Cities radar (KDVN), 137 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buchanan

When
May 8, 9:39 PM CST
Where
Buchanan County, 3.14 mi ENE of Lime Creek Co Park
Measured
1 in hail
Reported by
Public
Coordinates
42.340, -91.920

The time was based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170496.